Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 1998, 3:17 PM EDT for Kalkaska County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 3:17 PM EDT (19:17 UTC)
- Expired
- Jun 21, 1998, 4:05 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 38 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:30 PM EDT | Thunderstorm Wind 50 | Darragh, MI | Strong winds downed numerous trees along forrest road in the vicinity of Blue Lakes. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
746 WUUS1 KAPN 211918 RRA SVRAPN MIC079-212005- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 317 PM EDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 405 PM EDT * AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF KALKASKA OR 2 MILES SOUTH OF SOUTH BOARDMAN MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... KALKASKA BY 335 PM EDT SIGMA BY 338 PM EDT DARRAGH BY 347 PM EDT BEAR LAKE BY 352 PM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:15 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 21, 11:15 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1115 AM EDT SUN JUN 21 1998 LATEST SFC CHART STILL SHOWING SLOW MOVING COLD FRONT OVER EXTREME WRN WI ASSOCIATED WITH LOW PRES CENTER OVER JUST NORTH OF INL. VIS STLT LOOP SHOWING BKN MID LVL MSTR MOVING OVER ERN WI AND LAKE MI... DO TO OVERSPREAD NW LWR EARLY THIS AFTERNOON. GRB 88D SHOWING POSSIBLY A FEW SHOWERS OVER ERN WI WITH APX 88D SHOWING DRY CONDITIONS ACROSS THE CWA. 00Z GRIDDED NGM RUN SHOWING THE WEAK COLD FRONT MOVING INTO LAKE MICHIGAN AND NW LOWER MICHIGAN LATER THIS EVENING... ENHANCING LOW LVL WIND CONVERGENCE ACROSS THE CWA THIS AFTN. ALSO... WEAK UPPER LVL SUPPORT WILL AFFECT THE FCST AREA LATE THIS AFTN. A 500 MB SHORT WAVE CURRENTLY OVR MN/WI WILL CONTINUE WORKING EASTWARD TOWARD THE GREAT LAKES THIS AFTN.. WITH UPPER LVL DIVERGENCE DEVELOPING OVER NW LWR THIS AFTN AND ERN UPPER AND NE LWR BY EARLY EVENING. THIS COUPLED WITH A MODIFIED APX SOUNDING WITH CAPES AROUND 3000 J/KG... LI AROUND NEG 7 AND ABUNDANT LOW LVL MSTR... A CHANCE OF SHOWERS AND THUNDERSTORMS STILL REMAINS OVER THE FORECAST AREA. CURRENT SFC OBS SHOWING NRN LOWER WITH TEMPS IN THE LOWER 80S WITH DWPTS IN THE UPPER 60S TO AROUND 70. ERN UPPER WITH TEMPS IN THE UPPER 70S AND DWPTS IN THE MIDDLE 60S. TEMP FORECAST STILL IN LINE. SWR
In the hours before
Special weather statement, Jun 21, 11:50 AM EDT, 3 hours 27 minutes before
MIZ008-015>036-041-042-212330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EDT SUN JUN 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... PEA SIZED HAIL AND BRIEF HEAVY DOWNPOURS. AGAIN... NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.
Special weather statement, Jun 21, 11:50 AM EDT, 3 hours 27 minutes before
MIZ008-015>036-041-042-212330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1150 AM EDT SUN JUN 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. THESE STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH... PEA SIZED HAIL AND BRIEF HEAVY DOWNPOURS. AGAIN... NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.
Special weather statement, Jun 21, 12:10 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-212330- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 1210 PM EDT SUN JUN 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING HOURS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN ... MAINLY EAST OF M 37 AND WEST OF I 75... BETWEEN 200 PM AND 500 PM. THE THUNDERSTORMS WILL BE MOVING NORTHEAST AT 20 MPH WILL MOVE EAST OF I 75 AFTER 500 PM. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO DIMINISH AND EXIT THE REGION BY 1000 PM THIS EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40 MPH... ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
Special weather statement, Jun 21, 12:10 PM EDT, 3 hours 7 minutes before
MIZ008-015>036-041-042-212330- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 1210 PM EDT SUN JUN 21 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND INTO THE EVENING HOURS. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST LOWER MICHIGAN ... MAINLY EAST OF M 37 AND WEST OF I 75... BETWEEN 200 PM AND 500 PM. THE THUNDERSTORMS WILL BE MOVING NORTHEAST AT 20 MPH WILL MOVE EAST OF I 75 AFTER 500 PM. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO DIMINISH AND EXIT THE REGION BY 1000 PM THIS EVENING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 40 MPH... ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. SWR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:49 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 51 min |
| Jun 21, 6:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.